Pennsylvania, 2004

Flash Flood in Pennsylvania, July 18, 2004

July 18, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 2:50 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 18, 2:50 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT SUN JUL 18 2004

.AVIATION...
TSRA CAN GIVE BRFLY IFR CONDS TO TAF SITES IN PA UNTIL AROUND
SUNSET. TOWARD DAWN...HIER DEWPTS PLUS MOISTURE FROM EVE TSRA CAN
RESULT IN IFR CONDS IN STRATUS AND BR.

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
UPPER LOW MOVING VERY SLOWLY EASTWARD AND MAY NOT EXIT UPPER OHIO
VALLEY UNTIL LATE MONDAY PER LATEST ETA AND GFS. LATEST RADAR DATA
SHOW SLOW MOVEMENT WITH THUNDERSTORMS THAT HAVE DEVELOPED IN A
CONVECTIVE RING AROUND THE LOW. THIS CAN RESULT IN HEAVY RAIN AND
PSBL FLOODING. SOME HAIL AND GUSTY WIND ALSO POSSIBLE. A SECOND
SYSTEM MAY BRING ANOTHER ROUND OF THUNDERSTORMS LATE TUESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
ALTHOUGH THE INITIAL UPPER LOW GOES NORTHEASTWARD...THE POSITION OF
THE LONG-WAVE TROUGH REMAINS OVER THE EASTERN U.S. THE UPSTREAM
NORTHWEST FLOW WILL GENERALLY KEEP THE UPPER OHIO VALLEY SLIGHTLY
COOLER THAN NORMAL...WHICH THE GFS MOS HAS CAPTURED...AND EMBEDDED
SYSTEMS MAY BRING SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

AVIATION...15
SHORT TERM...11
LONG TERM...15
Hazardous weather outlook, Jul 18, 4:24 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 AM EDT SUN JUL 18 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-180922-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
524 AM EDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A SLOW MOVING STORM SYSTEM WILL BRING SHOWERS AND SCATTERED
THUNDERSTORMS TO THE REGION TODAY AND TONIGHT. A FLOOD WATCH IS IN
EFFECT FOR AREAS MAINLY NORTH OF INTERSTATE 80 AND THE MOUNTAINS OF
WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY
MARYLAND INTO THIS EVENING. REPEATED HEAVY DOWNPOURS CAN CAUSE
FLOODING OF STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 18, 12:44 PM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
144 PM EDT SUN JUL 18 2004

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-030-
WVZ001>003-182000-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FOREST PA-
GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON PA-
JEFFERSON OH-LAWRENCE PA-MERCER PA-MUSKINGUM OH-OHIO WV-
TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-
144 PM EDT SUN JUL 18 2004

...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA
THIS AFTERNOON.  THE SHOWERS AND STORMS WILL BE MORE WIDESPREAD OVER
AREAS FROM LATROBE...TO INDIANA...TO NEAR FRANKLIN. A SMALL CLUSTER
OF SHOWERS AND THUNDERSTORMS HAS ALSO DEVELOPED BETWEEN ZAINESVILLE
AND NEW PHILADELPHIA...WHERE HEAVY RAIN FELL LAST NIGHT.

THE STORMS ARE CAPABLE OF GENERATING RAINFALL IN EXCESS OF AN INCH
PER HOUR...WITH MULTIPLE SHOWERS AND STORMS POSSIBLY MOVING ACROSS
THE SAME LOCATIONS.

RESIDENTS AND MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER IN LOW
SPOTS...AND IN ADDITION TO RAPID RISES IN SMALL STREAMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

15

The radar

The State College radar (KCCX), 96 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Indiana

When
July 18, 4:25 PM EST to 10:30 PM EST
Where
Indiana County, Indiana
Property damage
$18,000
Reported by
EMERGENCY MANAGER
Coordinates
40.652, -79.087 (the zone’s center; the record gives no point)

Between 525 and 530 PM EDT, basements were flooded in White Twp, 1 miles south of Indiana; and US Routes 119 and 422 were flooded between Indiana and Blairsville. By 6 PM EDT, a few cars were covered to their rooftops by water. Radar estimated 3 to 4 inches of rain fell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414244.